Alert archive / Georgia / Flash Flood Warnings in 2024

Flash Flood Warning 56, NWS Tallahassee, FL

July 20, 2024Dougherty County, Turner County, Worth County, Georgia

NWS Tallahassee, FL issued this flash flood warning at Jul 20, 2024, 4:49 PM EDT for Dougherty County, Turner County, Worth County, Georgia. It was in force for 116 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2024, 4:49 PM EDT (20:49 UTC)
Expired
Jul 20, 2024, 6:45 PM EDT
In force
116 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Dougherty County, GA, Turner County, GA, Worth County, GA

The radar

The Robins AFB radar (KJGX), 108 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:20 PM EDTFLASH FLOOD1 Sw Ashburn, GATurner County 911 reports water over the roadway on Pate Ave.
Jul 20, 5:21 PM EDTFLASH FLOOD1 Nw Turner Co Airport, GATurner County 911 reports water over the roadway on Pineknot Rd.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
490 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

340 
WGUS52 KTAE 202049
FFWTAE
GAC095-287-321-202245-
/O.NEW.KTAE.FF.W.0056.240720T2049Z-240720T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
449 PM EDT Sat Jul 20 2024

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Turner County in south central Georgia...
  Central Worth County in south central Georgia...
  Northeastern Dougherty County in southwestern Georgia...

* Until 645 PM EDT.

* At 449 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Ashburn, Sylvester, Albany, Poulan, Marine Corps Logistics Base, 
  Worth, Terrell, Sycamore, Rebecca, Hobby, Coverdale, Shingler, 
  Doles, Isabella, Turner Co Airport, Dakota, Sibley, Gammage and 
  Inaha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3184 8387 3184 8386 3182 8385 3183 8384
      3181 8383 3180 8380 3180 8361 3185 8361
      3185 8348 3183 8348 3178 8345 3175 8345
      3174 8347 3171 8345 3170 8346 3170 8349
      3159 8350 3159 8375 3147 8381 3149 8412

FLASH FLOOD...RADAR INDICATED

$$

42-DVD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:39 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 20, 3:39 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
339 PM EDT Sat Jul 20 2024

...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Sunday)
Issued at 337 PM EDT Sat Jul 20 2024

Similar to the last few days, convection got an early start across
the area and showers and storms are now becoming widespread with
continued afternoon heating. Like yesterday, activity will continue
to push inland with further development of storms to north and east
parts of the forecast area through the remainder of the afternoon.
Severe weather is not expected, with only an occasional strong wind
gusts possible in the strongest storms today. Main concerns will
revolve around a risk for localized flooding as high rainfall rates
accompany the storms. Some locations along the coast saw a quick 3
to 4 inches of rain in the span of 60 to 90 minutes today and while
the greater flood threat will be along the coast, inland areas still
could see these types of rainfall amounts in localized areas if
storms train across an area.

Convection will gradually wind down early this evening and while
isolated showers/storms could continue in some locations this
evening, most of the evening and early part of the overnight hours
should be quiet. Like today, activity will then again begin to
increase along our coastal counties and nearshore waters in the pre-
dawn and morning hours. While we're sounding like a broken record,
conditions look to repeat themselves again on Sunday as storms
develop along/near the coast and progress inland through the late
morning and early afternoon hours. With the increased activity high
temperatures will remain around normal and in the low 90s.

&&

.SHORT TERM...
(Sunday night through Monday night)
Issued at 337 PM EDT Sat Jul 20 2024

The atmospheric tug-of-war between a stubborn positively tilted
upper trough to our NW and subtropical West Atlantic ridge continues
into early next week. We remain caught in between these two
features, which should keep the weather wet/unsettled/muggy until
the pattern relents. The forecast reflects these expectations by
maintaining elevated rain chances and low-to-mid 90s/70s for
highs/lows. Greatest potential for rainfall is the NW portion of the
Tri-State closer to the trough with its attendant surface front.
Heat indices look to range from about 101-109 degrees, the latter of
which is at or near advisory levels.

&&

.LONG TERM...
(Tuesday through Friday)
Issued at 337 PM EDT Sat Jul 20 2024

The subtropical ridge noses westward in response to its upstream
counterpart showing some weakening early to mid-week. This slight
synoptic shift may reduce convective coverage from widespread to
scattered in nature, but trends still appear fairly wet. By late
week, a reinforcing shortwave/cutoff low rounding through the
Great Lakes causes the ridge to modestly retreat eastward, thus
reverting us to the annoyingly stubborn "sandwich" pattern of
moist deep-layer SW flow. As a result, mostly elevated rain
chances remain in the forecast. By next weekend, it seems that
ridging becomes much better established across the Eastern US, so
expect a return to more of a typical summertime setup of diurnal
seabreeze-driven thunderstorms and hotter daytime temperatures in
the extended period.

&&

.AVIATION...
(18Z TAFS)
Issued at 337 PM EDT Sat Jul 20 2024

VFR conditions prevail through the period but occasional periods
of MVFR/IFR restrictions are possible in any heavy showers/storms
that affect area TAF sites. Widespread storm activity should
continue through the late afternoon hours before activity slowly
diminishes into the evening. Only isolated showers/storms possible
overnight with activity transitioning to the coastal zones by the
pre-dawn hours of Sunday with mainly ECP at risk for storms before
daybreak.

&&

.MARINE...
Issued at 337 PM EDT Sat Jul 20 2024

Outside of daily chances for showers and thunderstorms, generally
pleasant boating conditions prevail. Southerly winds at around 10
knots or less continue with seas of 1 to 2 feet into at least mid
next week. Any thunderstorms will be capable of localized gusty
winds, higher waves, frequent lightning, and possible waterspouts.

&&

.FIRE WEATHER...
Issued at 337 PM EDT Sat Jul 20 2024

No fire weather concerns outside daily chances for showers and
thunderstorms as the area will be under a wet and moist pattern
through the early part of next week.

&&

.HYDROLOGY...
Issued at 337 PM EDT Sat Jul 20 2024

Instances of localized nuisance/flash flooding remain possible over
the next few days as long as the moist environment persists for
continued daily heavy-rain-making thunderstorms. The most vulnerable
locations are urban, low-lying, and poor-drainage spots or places
reeling from antecedent wet conditions. The axis of highest
precipitation does appear to shift west to NW heading into early
next week, but overall trends still appear wet. Widespread 1-2+
inches are forecast (isolated higher). In terms of rivers, there are
no concerns at this time.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   89  75  91  74 /  90  20  70  30
Panama City   88  78  89  76 /  90  50  60  30
Dothan        85  73  89  73 /  80  30  80  30
Albany        87  73  89  74 /  90  40  70  30
Valdosta      90  74  92  75 /  80  30  60  40
Cross City    90  75  93  75 /  70  20  40  10
Apalachicola  87  79  88  77 /  90  30  50  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Dobbs
SHORT TERM...IG3
LONG TERM....IG3
AVIATION...Dobbs
MARINE...IG3
FIRE WEATHER...Dobbs
HYDROLOGY...IG3

In the hours before

Special weather statement, Jul 20, 3:58 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
358 PM EDT Sat Jul 20 2024

GAZ127-129-146-147-202030-
Tift GA-Worth GA-Colquitt GA-Cook GA-
358 PM EDT Sat Jul 20 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL COOK...NORTHERN
COLQUITT...WESTERN TIFT AND SOUTHEASTERN WORTH COUNTIES THROUGH 430
PM EDT...

At 358 PM EDT, Doppler radar was tracking a strong thunderstorm near
Norman Park, or 10 miles north of Moultrie, moving northeast at 20
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tifton, Moultrie, Omega, Norman Park, Doerun, Ty Ty, Unionville,
Phillipsburg, Riverside, Schley, Funston, Minton, Eldorado,
Scooterville, South Moultrie, Sigsbee, Hillsdale, Cool Spring,
Pineboro, and Minnesota.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3157 8361 3136 8343 3134 8343 3111 8377
      3128 8395
TIME...MOT...LOC 1958Z 233DEG 18KT 3132 8375

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Jul 20, 4:00 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
400 PM EDT Sat Jul 20 2024

GAZ146>148-202030-
Berrien GA-Colquitt GA-Cook GA-
400 PM EDT Sat Jul 20 2024

...A STRONG THUNDERSTORM WILL IMPACT COOK...SOUTHWESTERN BERRIEN AND
SOUTHEASTERN COLQUITT COUNTIES THROUGH 430 PM EDT...

At 400 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Adel, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Adel, Sparks, Lenox, Berlin, Cecil, Ellenton, Reed Bingham State
Park, Cottle, Cook Co A/P, Staunton, Massee, Barneyville, Greggs,
Pine Valley, Flat Ford, Wagon Wheel, and Laconte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3103 8341 3103 8347 3104 8349 3105 8350
      3105 8355 3108 8357 3104 8357 3103 8361
      3110 8368 3133 8341 3111 8322
TIME...MOT...LOC 2000Z 233DEG 18KT 3108 8356

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Local storm report, Jul 20, 4:04 PM EDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
404 PM EDT Sat Jul 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Rain             2 ENE Orchard Pond      30.60N 84.29W
07/20/2024  M3.31 Inch       Leon               FL   Public

            Daily rainfall total of 3.31 inches so far,
            most of which fell in 1-2 hours.

&&
Special weather statement, Jul 20, 4:13 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
413 PM EDT Sat Jul 20 2024

GAZ125-127>131-145>148-202115-
Berrien GA-Tift GA-Worth GA-Colquitt GA-Dougherty GA-Irwin GA-
Mitchell GA-Cook GA-Turner GA-Ben Hill GA-
413 PM EDT Sat Jul 20 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN COOK...IRWIN...
BERRIEN...TURNER...SOUTHEASTERN DOUGHERTY...NORTHEASTERN MITCHELL...
NORTHERN COLQUITT...TIFT...BEN HILL AND WORTH COUNTIES THROUGH 515 PM
EDT...

At 413 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Arabi to near Baconton. Movement was east
at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tifton, Ashburn, Ocilla, Fitzgerald, Sylvester, Putney, Camilla,
Enigma, Omega, Norman Park, Baconton, Lenox, Poulan, Doerun, Ty Ty,
Alapaha, Phillipsburg, Mystic, Unionville, and Marine Corps Logistics
Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3166 8300 3164 8301 3161 8306 3155 8306
      3148 8311 3146 8315 3140 8314 3133 8306
      3128 8304 3125 8304 3124 8429 3182 8384
      3180 8380 3180 8361 3185 8361 3185 8318
      3181 8313 3182 8311 3178 8303 3178 8299
TIME...MOT...LOC 2013Z 252DEG 16KT 3180 8377 3133 8418

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Local storm report, Jul 20, 4:14 PM EDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
414 PM EDT Sat Jul 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     Tstm Wnd Dmg     1 N Monticello          30.56N 83.87W
07/20/2024                   Jefferson          FL   911 Call Center

            Jefferson County 911 reports a tree on a
            power line on Lake Rd.

&&
Local storm report, Jul 20, 4:35 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
435 PM EDT Sat Jul 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Tstm Wnd Dmg     2 NE Baum               30.52N 84.07W
07/20/2024                   Leon               FL   911 Call Center

            Leon County 911 reports a power line down at
            Jefferson Rd and Mahan.

&&

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:16 PM EDTSpecial Weather StatementTAERandolph44 min
Jul 20, 2:46 PM EDTAreal Flood AdvisoryTAEDecatur, Grady119 min
Jul 20, 3:03 PM EDTSevere Thunderstorm WarningTAEGrady, Thomas57 min
Jul 20, 3:25 PM EDTSpecial Weather StatementTAEColquitt35 min
Jul 20, 3:57 PM EDTSpecial Weather StatementTAEBrooks, Thomas33 min
Jul 20, 3:58 PM EDTSpecial Weather StatementTAEColquitt, Tift32 min
Jul 20, 4:00 PM EDTSpecial Weather StatementTAECook30 min
Jul 20, 4:05 PM EDTSevere Thunderstorm WarningTAEBrooks, Thomas20 min
Jul 20, 4:13 PM EDTSpecial Weather StatementTAEBen Hill, Berrien, Irwin, Tift, Turner, Worth62 min
Jul 20, 4:29 PM EDTAreal Flood AdvisoryTAEDougherty, Turner, Worth20 min
Jul 20, 4:58 PM EDTFlash Flood WarningTAEBen Hill, Irwin2 hr

Nearby

Flash Flood Warnings in Georgia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.